Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 306, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2017, 9:47 PM CDT for Scott County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 9:47 PM CDT (02:47 UTC)
- Expired
- Aug 17, 2017, 10:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
347 WUUS53 KDDC 180247 SVRDDC KSC171-180330- /O.NEW.KDDC.SV.W.0306.170818T0247Z-170818T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 947 PM CDT THU AUG 17 2017 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Central Scott County in west central Kansas... * Until 1030 PM CDT * At 947 PM CDT, a severe thunderstorm was located very near Modoc, or 8 miles west of Scott City, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Scott City, Modoc, Grigston, Shallow Water, Manning and The Tractor Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3858 10069 3828 10071 3832 10112 3856 10113 TIME...MOT...LOC 0247Z 281DEG 19KT 3846 10106 HAIL...0.75IN WIND...60MPH $$ GERARD
1 follow-up statement
022 WWUS53 KDDC 180313 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1013 PM CDT THU AUG 17 2017 KSC171-180330- /O.CON.KDDC.SV.W.0306.000000T0000Z-170818T0330Z/ Scott KS- 1013 PM CDT THU AUG 17 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHERN SCOTT COUNTY... At 1012 PM CDT, a severe thunderstorm was located very near Shallow Water, or 7 miles south of Scott City, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Scott City, Grigston, Shallow Water and The Tractor Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3850 10070 3828 10071 3832 10106 3850 10095 TIME...MOT...LOC 0312Z 290DEG 17KT 3838 10091 HAIL...<.75IN WIND...60MPH $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:30 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 17, 5:30 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Thu Aug 17 2017 ...updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 103 PM CDT Thu Aug 17 2017 Short term confidence is low. In these weakly forced, late Summer convective patterns, it is often difficult to get a sense of how the thunderstorms will drift and evolve. Recently, the models have not been doing that well, further decreasing confidence. With that said, it looks like the most probable situation is that convection will develop across the higher terrain of Colorado and then slowly drift towards western Kansas. As a result, have the higher pops in the western zones and lower values to the east. With such weak flow, it is difficult to imagine that convection would intensely propagate across the state. For severe, chances look low, although an isolated strong to severe storm with wind and hail cannot be completely ruled out, particularly for far southwest Kansas late tonight. For tomorrow, if there is any convection, it would be across the far southeast zones. Drier air moves in, so the bulk of the forecast district will remain dry. With the drier forecast, temps will be able to rebound a bit with widespread lower 90s forecast. .LONG TERM...(Friday night through Thursday) Issued at 103 PM CDT Thu Aug 17 2017 The weekend appears to be mainly dry, except an isolated storm. The specifics of this are unknown at this time and the fb pops are good for now. Highs will continue in the 90s with lows mainly in the 60s to 70s. The long term models show a continued dry and warm pattern prevailing for much of the extended period. Storm coverage looks fairly isolated. The fb pops and temps grids look like a good solution at this time, given the always present uncertainty that exists in weakly forced convective regimes across southwest Kansas during late Summer and in the long term period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 524 PM CDT Thu Aug 17 2017 Large uncertainty surrounds convective impacts for the terminals this evening. With so much variation between the WRF runs, the RAP/HRRR, and current regional trends, it seems best to maintain VCTS this evening near LBL and watch for amendments elsewhere, where the where the risk does not appear high. Some moderate wind shear may develop overnight, however the risk of stratus impacting operations does not appear high. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 94 65 95 / 30 20 10 0 GCK 63 92 64 94 / 20 10 0 10 EHA 62 92 63 93 / 30 10 0 20 LBL 64 94 65 95 / 20 10 10 10 HYS 64 92 63 95 / 40 10 0 10 P28 68 95 68 95 / 30 30 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous weather outlook, Aug 17, 5:12 AM CDT, 16 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 512 AM CDT Thu Aug 17 2017 KSZ030-031-043>046-061>066-074>081-084>090-181015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 512 AM CDT Thu Aug 17 2017 /412 AM MDT Thu Aug 17 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible across mainly Morton County late this afternoon and evening. Large hail to golfball size will be possible with the strongest storm, but the strongest storm may be south of Elkhart in the panhandles. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There are thunderstorms in the forecast each day across a portion of southern or western Kansas through mid next week. The severe weather risk appears low each day, except Saturday, where a marginal risk is severe storms is forecast for large hail and damaging wind. Heat indices will warm to the upper 90s across south central Kansas starting Sunday and continuing through mid next week. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk * Saturday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across far southwest Kansas early this evening should severe storms approach out of far southeastern Colorado. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 17, 7:22 PM CDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Dodge City KS 722 PM CDT THU AUG 17 2017 KSZ084-180115- Morton KS- 722 PM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 815 PM CDT... At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Elkhart, moving east at 20 mph. Another strong thunderstorm was 10 miles northeast of Elkhart. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Elkhart, Rolla, Wilburton, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. LAT...LON 3725 10204 3725 10156 3699 10156 3699 10204 TIME...MOT...LOC 0020Z 273DEG 16KT 3714 10198 GERARD
Local storm report, Aug 17, 7:53 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 3 NNW ELKHART 37.04N 101.91W
08/17/2017 E60 MPH MORTON KS PUBLIC
PEA HAIL AND ESTIMATED 60 MPH GUSTS.
&&
MRLocal storm report, Aug 17, 7:56 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 NNW ELKHART 37.05N 101.91W
08/17/2017 E0.25 INCH MORTON KS PUBLIC
&&
MRSpecial weather statement, Aug 17, 8:16 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Dodge City KS 816 PM CDT THU AUG 17 2017 KSZ084-085-180215- Stevens KS-Morton KS- 816 PM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES UNTIL 915 PM CDT... At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Rolla, or 15 miles east of Elkhart, moving southeast at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rolla. LAT...LON 3699 10175 3701 10178 3717 10171 3700 10120 TIME...MOT...LOC 0116Z 299DEG 17KT 3704 10161 GERARD
Local storm report, Aug 17, 8:19 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 6 ESE WILBURTON 37.03N 101.68W
08/17/2017 E0.25 INCH MORTON KS PUBLIC
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:22 PM CDT | Special Weather Statement | DDC | Morton | 53 min |
| Aug 17, 8:16 PM CDT | Special Weather Statement | DDC | Stevens | 59 min |
| Aug 17, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| Aug 17, 9:52 PM CDT | Special Weather Statement | DDC | Meade | 53 min |
| Aug 17, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 59 min |
| Aug 17, 10:37 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Aug 17, 10:45 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 60 min |
| Aug 17, 11:14 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 61 min |
| Aug 17, 11:43 PM CDT | Special Weather Statement | DDC | Hodgeman, Pawnee | 62 min |
| Aug 18, 12:03 AM CDT | Special Weather Statement | DDC | Ellis | 27 min |
| Aug 18, 12:32 AM CDT | Special Weather Statement | DDC | Haskell, Meade | 43 min |
| Aug 18, 1:19 AM CDT | Special Weather Statement | DDC | Stafford | 56 min |
| Aug 18, 3:12 AM CDT | Areal Flood Advisory | DDC | Meade, Seward | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.